Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 151, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 16, 2018, 3:23 PM CDT for Jasper County, Newton County, Smith County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 3:23 PM CDT (20:23 UTC)
- Expired
- May 16, 2018, 4:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, MS, Newton County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 69 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892
WUUS54 KJAN 162023
SVRJAN
MSC061-101-129-162100-
/O.NEW.KJAN.SV.W.0151.180516T2023Z-180516T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
323 PM CDT WED MAY 16 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northwestern Jasper County in east central Mississippi...
South central Newton County in east central Mississippi...
Eastern Smith County in central Mississippi...
* Until 400 PM CDT.
* At 322 PM CDT, a severe thunderstorm was located over Roberts, or 9
miles southwest of Newton, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Jasper...south central Newton and eastern Smith
Counties, including the following locations... Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3225 8928 3224 8912 3207 8920 3213 8939
TIME...MOT...LOC 2022Z 019DEG 14KT 3221 8926
HAIL...1.00IN
WIND...60MPH
$$
172 follow-up statements
362
WWUS54 KJAN 162040
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
340 PM CDT WED MAY 16 2018
MSC061-101-129-162100-
/O.CON.KJAN.SV.W.0151.000000T0000Z-180516T2100Z/
Jasper MS-Newton MS-Smith MS-
340 PM CDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN JASPER...SOUTH CENTRAL NEWTON AND EASTERN SMITH
COUNTIES...
At 340 PM CDT, a severe thunderstorm was located near Roberts, or 11
miles southwest of Newton, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Roberts and Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3225 8928 3224 8912 3207 8920 3213 8939
TIME...MOT...LOC 2040Z 027DEG 7KT 3220 8929
HAIL...1.25IN
WIND...60MPH
$$
17126
WWUS54 KJAN 162055
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
355 PM CDT WED MAY 16 2018
MSC061-101-129-162104-
/O.EXP.KJAN.SV.W.0151.000000T0000Z-180516T2100Z/
Jasper MS-Newton MS-Smith MS-
355 PM CDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JASPER...SOUTH
CENTRAL NEWTON AND EASTERN SMITH COUNTIES WILL EXPIRE AT 400 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3225 8928 3224 8912 3207 8920 3213 8939
TIME...MOT...LOC 2054Z 019DEG 14KT 3215 8931
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:02 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 16, 1:02 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 102 PM CDT Wed May 16 2018 .UPDATE... Updated for 18Z aviation discussion. && .AVIATION... 18Z TAF discussion: The primary concern for aviation through the TAF period will be the chance for showers and thunderstorms to bring locally gusty winds and possible restrictions to visibility or ceilings. With expected isolated to scattered coverage of showers and storms around the region, the impacts to any particular TAF site may be brief and localized. Amendments may be necessary if thunderstorms develop near a TAF site this afternoon. Also, fog or low cloud development may occur later tonight into early Thursday morning in areas which get rainfall today, but chances for prevailing MVFR or lower were too low to include in TAFs at this time. /NF/ && .DISCUSSION... Primarily made adjustments to POPs for today and tonight based on latest trends in observations and short-term hi-res guidance. Also increased max temps today around 1 to 3 degrees based on clouds having cleared out of most of the area, and focus for rain being primarily in the far eastern part of the area this afternoon. Our forecast area will be between shortwaves during the daytime today,so scattered shower and storm coverage expected to be primarily confined to the axis of higher moisture currently over eastern Mississippi. Isolated showers or thunderstorms are still possible across other the rest of the region after convective temperatures are reached. Drier air across the western half of MS and our northeastern LA parishes and southeastern AR counties will result in a greater potential for damaging microburst winds, with a lesser threat for damaging winds in the slightly more stable air across eastern MS. We then expect an increase in thunderstorm chances overnight from the west as short-term guidance continues to show an MCV currently over eastern OK migrating southeastward toward the ArkLaMiss by tonight. Elevated instability will remain overnight with mid-level lapse rates around 6-7 deg C/km, so the added lift with the MCV should be able to trigger thunderstorms as it moves into the area. For now will leave mention of organized severe weather out of the HWO, however may end up including a Marginal risk for severe weather if it looks like evening/overnight activity has the potential to be more robust. /NF/ Prior discussion below: Today and Tonight: early morning water vapor imagery/RAP analysis showed the circulation around a weak closed low over the Florida panhandle and a weak shortwave trough axis nearly along the Mississippi river that extended from the mid Mississippi river valley south over the lower Mississippi river valley. The resulting shear axis between these two features was over east Mississippi and was helping to maintain convection through early morning. Models have not handled this convection well tonight but agree that it should wain toward morning with a brief lull in the activity before firing back up during the day. The weak closed low is expected to drift northwest and be absorbed by the shortwave trough to our west as this trough shifts slowly east across our CWA through tonight. PWATs close to an inch and a half look to remain confined to the eastern half of our CWA today where the greatest coverage of storms is expected. There were a few strong storms around yesterday evening and a few additional strong storms will be possible again today. The most favorable environmental conditions for strong storms look to be over the western half of our CWA where coverage of storms will be more isolated and the warmest temperatures will continue. A few record highs in our west are not out of the question today but will be harder to come by than on Monday and Tuesday. Ongoing convection and morning cloud debris will likely limit prime insolation in our east and an early development to convection could offset heating in the west. There will be a decrease in convection this evening with the loss of daytime heating, especially in our east but there is ongoing convection over the Red River valley early this morning and some CAM guidance still suggests some of this activity may hold together and spill into the western portions our our CWA. Otherwise, warmer than normal temperatures will continue tonight. /22/ Thursday through mid week next week... A warm and active pattern will exist throughout the extended period with rain/storm chances each day and highs ranging from the upper 80's to mid 90's. By Thursday, the ArkLaMiss will remain on the east side of a building upper ridge over the Plains, resulting in weak NW flow aloft. Most storms on Thursday will be diurnally driven but can't count out the development of an MCS type feature due to a possible weak disturbance anytime that we have NW flow aloft and sufficient buoyancy in the atmosphere. By Thursday afternoon, SBCAPE values will range from 1500-2500 j/kg with 0-6km lapse rates ranging from 6.5-7.5 C/km. Regardless of the mode of storm, the main threat will be wind damage. A similar threat of storms will exist on Friday as NW flow remains apparent in the upper levels. Both the NAM and the Euro depict an upper closed low swinging across the MidSouth on Friday. This will result in an upper speed max pushing into the region from the NW. This feature could serve as a focus for storm development on Friday. On Saturday, weak ridging will be centered over the ArkLaMiss. This will result in lesser chances of storms than the previous days; however, isolated diurnally driven storms will remain possible. Saturday could be the warmest day of the period with highs reaching the mid 90's. The ridging will begin to break down and moisture will begin to increase as we get into Sunday and into early next week. Diurnally driven thunderstorms will make for an active radar each day through at least Wednesday and possibly longer. Rainfall totals over the next week will vary due to the sporadic nature of diurnally driven storms. && .PRELIMINARY POINT TEMPS/POPS... Jackson 91 67 90 67 / 19 31 43 32 Meridian 89 66 89 67 / 51 33 46 38 Vicksburg 92 67 90 68 / 15 44 37 28 Hattiesburg 93 66 91 66 / 36 21 49 35 Natchez 91 67 90 68 / 15 44 43 34 Greenville 91 69 90 69 / 18 40 30 29 Greenwood 90 67 89 67 / 27 22 39 32 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && JPM3/NF/22
Hazardous weather outlook, May 16, 4:43 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 443 AM CDT Wed May 16 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 170945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 443 AM CDT Wed May 16 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 16, 1:38 PM CDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Jackson MS 138 PM CDT WED MAY 16 2018 MSZ027-028-032-036-037-161900- Carroll MS-Attala MS-Montgomery MS-Choctaw MS-Holmes MS- 138 PM CDT WED MAY 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HOLMES...WEST CENTRAL CHOCTAW...SOUTHEASTERN CARROLL...NORTHWESTERN ATTALA AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 200 PM CDT... At 137 PM CDT, Meteorologists were tracking strong thunderstorms along a line extending from Poplar Creek to near Vaiden. Movement was southeast at 5 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Vaiden, Possumneck, Poplar Creek, Hesterville, West and French Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3329 8931 3308 8982 3331 8983 3343 8954 TIME...MOT...LOC 1837Z 310DEG 6KT 3335 8957 3327 8970 NF
Special weather statement, May 16, 2:07 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Jackson MS 207 PM CDT WED MAY 16 2018 MSZ051-161945- Newton MS- 207 PM CDT WED MAY 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEWTON COUNTY UNTIL 245 PM CDT... At 207 PM CDT, Meteorologists were tracking a strong thunderstorm over Stratton, or 8 miles southeast of Prospect, moving south at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Prospect, Decatur, Little Rock and Stratton. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3239 8895 3236 8927 3258 8927 3258 8905 TIME...MOT...LOC 1907Z 339DEG 9KT 3250 8914 NF
Special weather statement, May 16, 2:18 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Jackson MS 218 PM CDT WED MAY 16 2018 MSZ057-066-161945- Jones MS-Jasper MS- 218 PM CDT WED MAY 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JASPER AND NORTH CENTRAL JONES COUNTIES UNTIL 245 PM CDT... At 218 PM CDT, Meteorologists were tracking a strong thunderstorm over Moss, or near Stringer. This storm was moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Moss around 235 PM CDT. Other locations impacted by this storm include Soso. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3178 8931 3192 8920 3186 8904 3167 8922 TIME...MOT...LOC 1918Z 310DEG 4KT 3181 8921 17
Local storm report, May 16, 2:43 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 1 SE LAUREL 31.69N 89.13W
05/16/2018 E1.00 INCH JONES MS EMERGENCY MNGR
DIME TO QUARTER SIZE HAIL AT THE JONES
COUNTY EOC.
&&
TWLocal storm report, May 16, 2:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG LAUREL 31.70N 89.14W
05/16/2018 JONES MS EMERGENCY MNGR
PORTION OF THE ROOF BLOWN OFF OF WATER
STATION NUMBER 1.
&&
TWSpecial weather statement, May 16, 3:00 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
300 PM CDT WED MAY 16 2018
MSZ057-162030-
Jasper MS-
300 PM CDT WED MAY 16 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER COUNTY UNTIL
330 PM CDT...
At 259 PM CDT, Meteorologists were tracking a strong thunderstorm
near Turnerville, or 14 miles north of Stringer, moving southeast at
15 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Turnerville around 315 PM CDT.
Other locations impacted by this storm include Montrose and Louin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3191 8920 3200 8932 3211 8932 3219 8924
3212 8907
TIME...MOT...LOC 1959Z 302DEG 15KT 3208 8924
17The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:49 PM CDT | Special Weather Statement | JAN | Lauderdale | 41 min |
| May 16, 12:44 PM CDT | Special Weather Statement | JAN | Montgomery | 46 min |
| May 16, 1:38 PM CDT | Special Weather Statement | JAN | Attala | 22 min |
| May 16, 2:07 PM CDT | Special Weather Statement | JAN | Newton | 38 min |
| May 16, 2:18 PM CDT | Special Weather Statement | JAN | Jones | 27 min |
| May 16, 2:25 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 20 min |
| May 16, 3:00 PM CDT | Special Weather Statement | JAN | Jasper | 30 min |
| May 16, 4:01 PM CDT | Special Weather Statement | JAN | Smith | 29 min |
| May 16, 5:35 PM CDT | Special Weather Statement | JAN | Scott | 25 min |
| May 16, 6:41 PM CDT | Special Weather Statement | JAN | Oktibbeha | 49 min |
| May 16, 6:50 PM CDT | Special Weather Statement | JAN | Madison | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.